Safety of giving meds in DetoxRegister Today!
- by Topaz7 May 30, '12I am a newly licensed nurse and my coworkers were not able to answer this question for me. I just started working on a Detox unit and I noticed that one of the patients was scheduled on a med ( I believe it was Serax, but could have been something else) and the order was allowing to give a lot of the medicine. I thought to myself that it seemed like the patient was receiving a lot of this med so I looked it up in a medbook and sure enough the protocol called for way more than what was indicated as normal safe dosing for a person. I asked the RN in charge and she double checked the docs orders and went back and looked through all the sheets I believe he was a Tier 2 Alcohol, and it said it was correct. So my question is how is it safe for someone detoxing to take so much of that medicine where the medbook stated it was over the normal limit, essentially it was an overdose. The RN I was working with stated that is how it is and it's ok in Detox she figured.
- May 31, '12 by WhisperaSerax is used, in detoxing patients, to decrease withdrawal symptoms. The same is true for other benzos given to those who are detoxing. Serax can be given around the clock (Q8H, with decreasing doses as time goes on) as well as prn to prevent the symptoms or to treat them once they erupt. It's often given in large doses, especially to start.
People who are addicted have likely developed tolerance to the substance to which they're addicted. They are often cross-tolerant to drugs/medications that have similar effects. When we're tolerant, we need larger doses to achieve the same effect than someone who isn't tolerant would need. Giving doses larger than the usual maximum stated in drug books, when treating an addict, is common, due to this tolerance effect. Sometimes the needed doses are huge, at first...
- May 31, '12 by Topaz7Ok thanks for responding. They should add that in the medbook because it can be confusing and misleading. Also then at what point do you start to worry about it being too much medicine? I can't imagine that just because they develop tolerance that there is no limit that would be harmful. That worries me a little. I would be interested in some research or articles that would explain this a little more in depth so that I can understand it better. How is it normal and not dangerous for an addict, but someone who is not an addict could possibly overdose on it? I see patients on the locked units who come in from overdose attempts on valium, ativan and other drugs. I'm just trying to wrap my brain around what makes it ok for the addicted patient and not for the nonaddict.
- May 31, '12 by u1984yes he can detoxify with that medicine othr wise there r chans of getting delirium tremens
- May 31, '12 by Topaz7My question was not if he can detox with that med, I know he can I administer it on the unit, I was wanting to know why at such high doses it's ok where in a nonaddicted Pt it would might not be.
- Jun 1, '12 by cav5if i understand right you are asking for a specific number that is safe for everybody. unfortunately, it rarely works that way. what makes a toxic level in some instances is the side effect of the drug-in the case of benzos and pain meds the side effect that would make it toxic is respiratory depression and arrest. the "normals" are a good baseline to realize that most people will have respiratory depression at higher levels, however, due to tolerance this patient can well exceed that normal and have no signs and symptoms of respiratory depression and that ranges is ok for him. yes, you should watch him because he is at a greater risk of this but if he isn't having signs and symptoms of toxicity then he is in "his" normal and safe range.
obviously it depends on the drug, but therapeutic doses of drugs are based on what the side effect (or lack of) the patient is having than on the actual mg you are giving them.
i am sure there will be many drugs that your patients can tolerate well above the normal limit because of tolerance and many drugs your patients can not tolerate at all because of poor liver and kidney functions-it is the patient and their symptoms that determine the safe amount.
i hope this makes sense. a textbook is a great resource, however, like one great nurse said "unfortunately, i never met a patient that was textbook". the textbook is just a starting point and a reference-the patient determines the rest.
you were very right to question the order but i am thinking that the answer you are getting is more like the one i described rather than a set value.
- Jun 1, '12 by TriciaJIf a pt has overdosed on a benzo you're going to see respiratory depression and decreased level of consciousness. You're assessing for those things already, aren't you? You need to give enough med to alleviate the tremors, diaphoresis, agitation, hallucinations, keep the vital signs within acceptable limits and stave off seizures. So you titrate the med up until those symptoms are controlled, but make sure respirations are adequate. Hope this helps.
- Jun 2, '12 by Topaz7OK tyvm. That helps. I'm still trying to figure things out, when to question about an order when not to, but I guess when in doubt it never hurts to question. Worts thing that could happen is the doc chews me out lol.
- Jun 2, '12 by Topaz7Yes I already assess for that and it is part of the CIWA protocol as well. Thanks for the responses.
- Jun 6, '12 by subeeQuote from Topaz7Review your physiology of the liver and you'll be ready to tackle how the liver metabolizes drugs. Cytochrome P450 is a liver enzyme you need to know if you work in addictions. It's one of the enzymes in the pathway for alcohol and drug metabolism and an addict's liver is always reved up and making tons of this enzyme. That's why alcoholics can drink you under the table!My question was not if he can detox with that med, I know he can I administer it on the unit, I was wanting to know why at such high doses it's ok where in a nonaddicted Pt it would might not be.